| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Hip Surgery
March 2001

Q. My wife's uncle had hip surgery replacement. A subsequent infection was treated with antibiotics. (Vancomycin). Upon release from the hospital, he suddenly developed serious memory loss problems which had not been in his history previously. The doctors have not found any source in their testing. The memory loss continues. They are leading toward an abscess in the heart or kidneys. Are there any other avenues to pursue?

A. If your wife's uncle had his hip replaced he is probably old, and an unfortunate complication of any surgery in the elderly is the possibility of some memory loss. Add to this the fact that he had a relatively severe infection and his risk goes up. The memory loss can be caused by several things. First of all, just the stress of having the infection and the surgery cause it. If this happens, it is not uncommon for everything to get back to normal, though it sometimes takes several months for this to occur. Another reason for the memory loss is that the brain underwent some trauma (lack of blood supply, lack of oxygen, etc.) because of the stresses of the surgery and the infection. Oftentimes the body cannot recover from this kind of stress.

The best thing to do for the memory loss is to wait and see if it recovers on its own. Certain dementia medications such as Aricept might be useful.

The fact that the doctors are continuing to lean towards an abscess of the heart or kidneys implies that they think there could still be an infection. The continued stress of this infection could cause decreased mental functioning. Again, this very well could resolve once the treatment has been successfully completed.

Disclaimer Back to Ask the Medical Experts